What to Expect with Opiate Withdrawal Syndrome
Opiate abuse affects the lives of several million American’s each year. Opiate abuse and addiction has continued to increase throughout the years and is the number one drug that people seek out treatment for when they decide to stop using.
According to the National Institute on Drug Abuse for Teens, opiate withdrawal is similar to symptoms of the flu… except much worse.
When a person decides to stop using opiates they will go through opiate withdrawal syndrome. Opiate withdrawal syndrome will include all of the withdrawal symptoms that a person will experience through their opiate detox. The symptoms for opiate withdrawal syndrome include the following:
Excessive vomiting and nausea: Being that a person’s body has become dependent on opiates, when they stop using their body will go into shock usually making them feel extremely nauseated, which can cause a person to vomit excessively.
Insomnia and sleep disturbances: A person taking opiates for long periods of time will have grown accustomed to the sedation effects of the drug. When the drug is no longer in their system they can expect to deal with sleeping problems such as insomnia.
Excessive sweating and goosebumps: Due to the intensive change the person’s body will be reacting to, they will have Goosebumps frequently as well as body temperature changes causing hot and cold sweating to occur.
Anxiety: Anxiety is the most common psychological withdrawal symptom that a person detoxing from opiates experiences. A person’s body will be highly stressed during their detox due to the change and the physical and psychological effects the drug had on them. This stress typically causes anxiety to occur in a person which can also lead to panic attacks.
Runny nose: This is typically seen in people who crushed up prescription pills and snorted opiates.
Mood swings: Mood swings are very common and also occur extremely quickly without a person realizing it. A person who has become dependent on opiates will experience mood swings as their brain and body heal back to normal levels.
Hard time focusing: Due to all of the symptoms and stress that a person will undergo during opiate withdrawal syndrome they will usually have a difficult time concentrating and focusing.
Muscle aches: Opiates are powerful painkillers that will eliminate the majority of pain in a person’s body while creating a euphoric and sedative effect. When a person stops using the drug they will experience high levels of muscle aches as well as spasms as their body adapts to being used to pain again.
Fatigue: Opiate withdrawal is exhausting for people to go through and even though they may suffer from insomnia, people who are detoxing from opiates will have little energy and be extremely tired throughout the day.